Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 116, NWS Wichita, KS

June 25, 1997Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 25, 1997, 6:11 PM CDT for Sumner County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1997, 6:11 PM CDT (23:11 UTC)
Expired
Jun 25, 1997, 7:00 PM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS1 KICT 252312 RRA
SVRICT
KSC191-260000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT WED JUN 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  SUMNER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 700 PM CDT
 
* SOME TOWNS AFFECTED
    SOUTH HAVEN
    ASHTON
    GEUDA SPRINGS

* AT 610 PM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF
  ARKANSAS CITY MOVING EAST AT 10 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:28 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 25, 3:28 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT WED JUN 25 1997

...SHORT TERM...
CNVTN ALG STNRY FNT IS THE MAIN PROBLEM THIS EVE...
TSRA CONTG TO DVLP ALG STNRY FNT AT MIDDAY WHERE ADAP SHOWD
FAVORABLE LO LVL MSTR CNVGNC WITH LI/S NR MINUS 9. XPCT CONTD
DVLPMT ALG WLD-CNU LN INTO THE EARLY EVE WHERE SFC DWPTS IN LWR 70S
WL CONT TO POOL ALG BNDRY WITH WK BUT MOIST SSWLY H8 FLO CONTG ABV
FNT. MAINLY PULSE TYPE STMS WITH GRTST CONCERN LCLY HVY RAFL. CNVTN
SHUD DMNSH WITH LOSS OF HTG AND AS LO LVL FLO/CNVGNC WKNS.
OTHWS...DO NOT SEE GOOD FORCING MECHANISM FOR CNVTN OVRNGT SO WL
GO DRY ACRS CNTRL/SCNTRL KS. TEMP-WISE...FWC SEEMS RSNBL AND WL
DEVIATE LTL.

KED

...LONG TERM...
WK UPR LVL RDG TO BUILD OVR RGN...BRINGING SUBSIDENCE TMRW.  WILL GO
DRY AND STICK CLOSE TO GUIDANCE ON TEMPS.  SEVERAL SUBTLE FEATURES
MAKE IT TEMPTING TO ADD POPS THURSDAY NIGHT AND FRIDAY.  FIRST...ALL
MDLS HINT AT WK VORT COMING UP THROUGH THE RDG FROM THE SW THURSDAY
NIGHT W/ETA BEING THE STRONGEST.  ALSO NOTICING SOME GOOD LLVL MSTR
CONVERGENCE SETTING UP WITH DVLPG LEE TROF IN SWRN NEBRASKA.  MAY
SEE TSRA COMPLEX SETTING UP IN SW NEBRASKA DURING THE EVENING WHICH
COULD PROPOGATE SOUTHWARD INTO LLJ.  HOWEVER...LLJ DIRECTION PROGGED
TO BE FROM THE SW AND THETAE RDG TO BE STRAIGHT N/S.  WITH LTL
STEERING FLOW TO THE SOUTHEAST AND THICKNESS PATTERN WEAK AND E/W
ORIENTED...DOUBT THIS POSSIBLE COMPLEX WILL MAKE IT VERY FAR EAST SO
WILL LEAVE POPS OUT.  ON FRIDAY...GOOD WARMUP EXPECTED AND WITH HIGH
LLVL MSTR...AMS SHOULD BE UNSTABLE AND JUST BARELY CAPPED.  MDLS ARE
TRYING TO BRING SFC TROF A BIT FARTHER EAST...BUT WITHOUT A KICKER
AND THE UPR LVL RDG IN PLACE...DONT SEE THIS HAPPENING.  WILL LEAVE
POPS OUT FOR NOW.  NEXT MDL RUN WILL BE IMPORTANT ONE....  AS FOR
TEMPS...AGAIN STUCK CLOSE TO MOS ALTHOUGH LEANED TOWARDS THE WARM
SIDE BASED ON 850 TEMPS FCSTD TO BE ABOVE +20 C.

MATT

RSL 063/087 067/093      05-01
SLN 065/089 069/090      05-00
ICT 067/090 069/092 068  05100
HUT 066/090 067/092      0510-
CNU 067/086 069/088      05410

In the hours before

Special weather statement, Jun 25, 12:15 PM CDT, 5 hours 56 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CDT WED JUN 25 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:
A SLOW MOVING COLD FRONT HAD BECOME NEARLY STATIONARY AT MIDDAY
FROM JUST NORTH OF CHANUTE TO JUST SOUTH OF WICHITA. THIS FRONT
IS EXPECTED TO REMAIN STATIONARY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS THIS AFTERNOON AND TONIGHT.

MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE ALONG AND SOUTH OF THE
FRONT THROUGH THE EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. THE COMBINATION OF DAYTIME HEATING AND LOW LEVEL
MOISTURE CONVERGENCE ALONG THE FRONT WILL HELP TO INITIATE SCATTERED
LATE AFTERNOON AND EVENING THUNDERSTORMS...MAINLY SOUTH OF A WICHITA
TO CHANUTE LINE.

ALTHOUGH SUFFICIENT INSTABILITY EXISTS FOR
THUNDERSTORMS...RELATIVELY WEAK WINDS ALOFT WILL LIMIT THE POTENTIAL
FOR MORE ORGANIZED STORMS AND SEVERE WEATHER. HOWEVER...PULSE SEVERE
STORMS ARE POSSIBLE WITH ISOLATED LARGE HAIL AND DAMAGING WINDS.

THE THUNDERSTORMS THAT DO DEVELOP WILL LIKELY PRODUCE LOCALLY HEAVY
RAINFALL.

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY
SOUTH OF A WICHITA TO CHANUTE LINE.

DARMOFAL
Special weather statement, Jun 25, 12:16 PM CDT, 5 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CDT WED JUN 25 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:
A SLOW MOVING COLD FRONT HAD BECOME NEARLY STATIONARY AT MIDDAY
FROM JUST NORTH OF CHANUTE TO JUST SOUTH OF WICHITA. THIS FRONT
IS EXPECTED TO REMAIN STATIONARY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS THIS AFTERNOON AND TONIGHT.

MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE ALONG AND SOUTH OF THE
FRONT THROUGH THE EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. THE COMBINATION OF DAYTIME HEATING AND LOW LEVEL
MOISTURE CONVERGENCE ALONG THE FRONT WILL HELP TO INITIATE SCATTERED
LATE AFTERNOON AND EVENING THUNDERSTORMS...MAINLY SOUTH OF A WICHITA
TO CHANUTE LINE.

ALTHOUGH SUFFICIENT INSTABILITY EXISTS FOR
THUNDERSTORMS...RELATIVELY WEAK WINDS ALOFT WILL LIMIT THE POTENTIAL
FOR MORE ORGANIZED STORMS AND SEVERE WEATHER. HOWEVER...PULSE SEVERE
STORMS ARE POSSIBLE WITH ISOLATED LARGE HAIL AND DAMAGING WINDS.

THE THUNDERSTORMS THAT DO DEVELOP WILL LIKELY PRODUCE LOCALLY HEAV"Y
RAINFALL.

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY
SOUTH OF A WICHITA TO CHANUTE LINE.

DARMOFAL
Special weather statement, Jun 25, 12:18 PM CDT, 5 hours 53 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261200-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CDT WED JUN 25 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:
A SLOW MOVING COLD FRONT HAD BECOME NEARLY STATIONARY AT MIDDAY
FROM JUST NORTH OF CHANUTE TO JUST SOUTH OF WICHITA. THIS FRONT
IS EXPECTED TO REMAIN STATIONARY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS THIS AFTERNOON AND TONIGHT.

MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE ALONG AND SOUTH OF THE
FRONT THROUGH THE EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. THE COMBINATION OF DAYTIME HEATING AND LOW LEVEL
MOISTURE CONVERGENCE ALONG THE FRONT WILL HELP TO INITIATE SCATTERED
LATE AFTERNOON AND EVENING THUNDERSTORMS...MAINLY SOUTH OF A WICHITA
TO CHANUTE LINE.

ALTHOUGH SUFFICIENT INSTABILITY EXISTS FOR
THUNDERSTORMS...RELATIVELY WEAK WINDS ALOFT WILL LIMIT THE POTENTIAL
FOR MORE ORGANIZED STORMS AND SEVERE WEATHER. HOWEVER...PULSE SEVERE
STORMS ARE POSSIBLE WITH ISOLATED LARGE HAIL AND DAMAGING WINDS.

THE THUNDERSTORMS THAT DO DEVELOP WILL LIKELY PRODUCE LOCALLY HEAVY
RAINFALL.

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY
SOUTH OF A WICHITA TO CHANUTE LINE.

DARMOFAL
Special weather statement, Jun 25, 12:19 PM CDT, 5 hours 52 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261200-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CDT WED JUN 25 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:
A SLOW MOVING COLD FRONT HAD BECOME NEARLY STATIONARY AT MIDDAY
FROM JUST NORTH OF CHANUTE TO JUST SOUTH OF WICHITA. THIS FRONT
IS EXPECTED TO REMAIN STATIONARY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS THIS AFTERNOON AND TONIGHT.

MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE ALONG AND SOUTH OF THE
FRONT THROUGH THE EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. THE COMBINATION OF DAYTIME HEATING AND LOW LEVEL
MOISTURE CONVERGENCE ALONG THE FRONT WILL HELP TO INITIATE SCATTERED
LATE AFTERNOON AND EVENING THUNDERSTORMS...MAINLY SOUTH OF A WICHITA
TO CHANUTE LINE.

ALTHOUGH SUFFICIENT INSTABILITY EXISTS FOR
THUNDERSTORMS...RELATIVELY WEAK WINDS ALOFT WILL LIMIT THE POTENTIAL
FOR MORE ORGANIZED STORMS AND SEVERE WEATHER. HOWEVER...PULSE SEVERE
STORMS ARE POSSIBLE WITH ISOLATED LARGE HAIL AND DAMAGING WINDS.

THE THUNDERSTORMS THAT DO DEVELOP6 WILL LIKELY PRODUCE LOCALLY HEAVY
RAINFALL.

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY
SOUTH OF A WICHITA TO CHANUTE LINE.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:00 PM CDTSevere Thunderstorm WarningICTRussell60 min
Jun 24, 9:11 PM CDTSevere Thunderstorm WarningICTBarton64 min
Jun 24, 9:19 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln61 min
Jun 24, 10:16 PM CDTSevere Thunderstorm WarningICTLincoln49 min
Jun 24, 10:32 PM CDTSevere Thunderstorm WarningICTEllsworth63 min
Jun 25, 6:14 PM CDTSevere Thunderstorm WarningICTElk51 min
Jun 25, 6:20 PM CDTSevere Thunderstorm WarningICTCowley45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.